Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
what are good options for PMDD
avatar
annony01 posted:
Hi,
After going to a couple different Drs who didnt seem much help, I've been told I may have PMDD but not officially diagnosed. they basically said to put up with it. I have irregular periods anyway so not like the symptoms are predictable.

It's really frustrating me as previously i didnt get a period for 2-3 months, now im getting them every 5 weeks but severe symptoms of PMS for at least 2 weeks prior (withdrawing, not even wanting to go to work, depressed feelings and low about life in general, anxiety and feeling overwhelmed).
The Dr's ruled out depression and said it is hormonal.

Anyway a Dr gave me Yaz to try but i am usually hesitant to take medication so havent started it yet. I am wondering if Yaz really does help with PMS/PMDD or if there are alternative herbal remedies I could try? I tried Vitex that didnt make much difference besides helped with acne. I dont want to put up with symptoms anymore, it is affecting my day to day function especially when i am struggling to even get myself to work some days and just feel like quitting my job as can't function properly

Any thoughts?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear annony01: As you likely have heard, PMDD is a much more severe form of PMS with more marked mood symptoms. It has been my clinical experience that over the counter, herbal, and lifestyle changes may be insufficient in the face of severe PMDD. The one exception to this would be found in those studies which used counseling/therapy to treat PMDD instead of medications.

The medications which have the best research studies to document their effectiveness have been either the drospirone containing birth control pills (eg Yaz and Yasmin) or the serotonin antidepressants. Remember that the serotonin antidepressents used for treating PMDD are given in low doses--doses not able to treat true depression. Moreover, some women are able to use these serotonin medications just during the time of the severe symptoms.

I would urge you to consider trying the Yaz as prescribed for a three month trial and see if you get the relief you need. If not, return to your GYN and ask about serotonin or serotonin-norepinephrine medications which have been shown to be effective for PMDD.

Yours,
Jane
 
avatar
annony01 replied to Jane Harrison Hohner, RN, RNP's response:
thanks very much Jane for your answer. I will try Yaz and stick with it for a while. I think I am mainly worried about side effects and even worse mood changes while my body gets used to it. but i guess they level out in due course if I were to experience them?
 
avatar
Jane Harrison Hohner, RN, RNP replied to annony01's response:
Dear annony: In terms of worsening mood symptoms when using birth control pills (BCPs), my clinical experience as been as follows. No more than 1/3 of women will have worsening of mood on BCPs. Again, in my clinical experience, worsened moods seem to be more likely among women with a personal of family history of mood problems (eg depression, postpartum depression, etc.).

If you do experience worsened moods be sure and let your GYN know. At that point they may either try and switch you to another formulation of BCP, or try a trial of the serotonin medications for PMDD.

Yours,
Jane
 
avatar
Mysylvia13 responded:
I've been completely frustrated with it as well. People who don't have it don't realize how debilitating it can be! I've been told to eat better even though they never really asks me about my diet which is pretty good already. Us doctors just seem to want to slap a pill on everything... I don't mind taking something, if a thorough work up would be done.

I found a website womentowomen.com and am currently trying their program. Might be worth checking out...

Good luck!
 
avatar
piglover68 responded:
My 13 year old daughter has been batteling depression for almost 2 years now...doctors diagnosed her with bipolar disorder. After about 9 hospitalizations and self harm I have noticed that all of these episodes happend within a week of getting her period and stopped within 3 days of the beginning of her cycle. I took her to a ob/gyn and he prescribed yazmin for her. Although she has only been taking the pill for about 2 1/2 weeks my husband and I notice a significant change in her. Hopefully this will help her and we can start to ween her off of all the other meds she is on. Give the pill a shot and hopefully you will be feeling better in no time also! Good luck!
 
avatar
An_243815 responded:
The best advice I have ever received as of yet for my depression/hormones has been excercise. I excercise 5x per week---and it's help tremendously with my PMDD. My mood is elevated and I am less likely to fall into a deep depression--I can manage my moods. I am also reluctant to take birth control as well since I have had a ton of side effects. For me, the question was whether the medication created more issues or less?The benefits did not out way the side effects. For instance, nueva ring caused painful breast cysts-- I don't want to question medical science, but seriously, I felt more like guinea pig then a person.
 
avatar
annony01 replied to An_243815's response:
I'm really glad piglover68 that your daughter is feeling much better, even though only 2 1/2 weeks, its great theyve finally realised its hormonal. Poor little thing.


Us girls really do suffer don't we?


Well I started taking Yaz and initially felt fine, but the other day experienced a bad migraine (with aura), and I havent had one of those in years. Have decided I may need to try some other ways to treat the PMDD.
Thanks for the other suggestions, will definitely give more exercise a go! I probably also need to become more self aware and realise when I am feeling so low it is just hormonal and not like something major is wrong with me.
I too eat really well so can't see how diet really effects me but will try to eat even better and see how I go with that too. It's really good to hear others out there experience the same thing and I'm not just going crazy!
 
avatar
shannon12345678 responded:
Hi -

I take Zoloft (well the generic version) and it has changed my life. My very bad PMS symptoms are nearly gone. I am a new person! Good Luck!
 
avatar
Cakegirl32 responded:
also have PMDD. I have been suffering with it for 14 years, since the birth of my son. I was obese afterward, as well. i have since started eating better, exercising more, and losing weight. I have lost 43 pounds over the last 8 months. I didn't notice a lot of difference at first, but my cycle has regulated itself to a straight 28 day cycle. And this past month I had almost no pain with menstruation, the first time since I was pregnant. So diet and exercise do work, you just have to stick with it and give it a chance.
 
avatar
An_243882 responded:
So sorry for all of your toubles! PMS is horrible on its own, but to add to your frushtration with meds and missdiagosis!
In reading the recent replys, I noticed a posting about Zoloft. I was having issues with PMS for many years, going on, 2 weeks or so before each cycle. The migranes are the worst, the meds made me almost passout. I then found a Dr that prescribed the low dose Zoloft, (I get generic as well!) Well, I just went threw my 2nd cycle with NO, NOT ONE MIGRANE! A normal period and I have been feeling great! Please ask your Dr about the low dose Zoloft, it really works!! Good luck to you!


Health Insurance in Your State

Learn about plans, benefits, and costs in your state's Marketplace.

From WebMD

Helpful Tips

dealing with anxiety and bipolor episodes
dont know how to cope with issues of everyday life without wanting to cry, or break down in depression, its addecting my marriage what can ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.